Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 19, NWS Midland/Odessa, TX

October 29, 20249 counties in Texas

NWS Midland/Odessa, TX issued this wind advisory at Oct 29, 2024, 2:36 AM CDT for 9 counties in Texas. It took effect at Oct 29, 2024, 1:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2024, 2:36 AM CDT (07:36 UTC)
In effect from
Oct 29, 2024, 1:00 PM CDT
Expired
Oct 29, 2024, 10:00 PM CDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Crane County, TX, Ector County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 35 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3378 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WWUS74 KMAF 290736
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
136 AM MDT Tue Oct 29 2024

NMZ027-TXZ270-271-291545-
/O.CON.KMAF.HW.W.0024.241029T1800Z-241031T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Pine
Springs, and Queen
136 AM MDT Tue Oct 29 2024 /236 AM CDT Tue Oct 29 2024/

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ 
TODAY TO MIDNIGHT MDT /1 AM CDT/ WEDNESDAY NIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From noon MDT /1 PM CDT/ today to midnight MDT /1 AM CDT/ 
  Wednesday Night.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows if flying in the 
  near the Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

TXZ051>053-061>063-068>070-291545-
/O.NEW.KMAF.WI.Y.0019.241029T1800Z-241030T0300Z/
Martin-Howard-Mitchell-Ector-Midland-Glasscock-Crane-Upton-Reagan-
Including the cities of Big Lake, Crane, Rankin, McCamey, Garden
City, Colorado City, Big Spring, Odessa, Stanton, and Midland
236 AM CDT Tue Oct 29 2024

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT 
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 40 mph expected.

* WHERE...Crane, Ector, Glasscock, Howard, Martin, Midland, 
  Mitchell, Reagan, and Upton Counties.

* WHEN...From 1 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

93
2 follow-up statements
776 
WWUS74 KMAF 291913
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
113 PM MDT Tue Oct 29 2024

NMZ027-TXZ270-271-300900-
/O.CON.KMAF.HW.W.0024.000000T0000Z-241031T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Pine
Springs, and Queen
113 PM MDT Tue Oct 29 2024 /213 PM CDT Tue Oct 29 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ 
WEDNESDAY NIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until midnight MDT /1 AM CDT/ Wednesday Night.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows if flying in the 
  near the Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

TXZ051>053-061>063-068>070-300300-
/O.CON.KMAF.WI.Y.0019.000000T0000Z-241030T0300Z/
Martin-Howard-Mitchell-Ector-Midland-Glasscock-Crane-Upton-Reagan-
Including the cities of Garden City, Odessa, Big Lake, Midland,
Crane, McCamey, Rankin, Colorado City, Stanton, and Big Spring
213 PM CDT Tue Oct 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Crane, Ector, Glasscock, Howard, Martin, Midland, 
  Mitchell, Reagan, and Upton Counties.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

bc
427 
WWUS74 KMAF 300318
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1018 PM CDT Tue Oct 29 2024

TXZ051>053-061>063-068>070-300430-
/O.EXP.KMAF.WI.Y.0019.000000T0000Z-241030T0300Z/
Martin-Howard-Mitchell-Ector-Midland-Glasscock-Crane-Upton-Reagan-
Including the cities of Big Lake, Odessa, Colorado City, Garden
City, Crane, Rankin, Stanton, Midland, Big Spring, and McCamey
1018 PM CDT Tue Oct 29 2024

...WIND ADVISORY HAS EXPIRED...

$$

NMZ027-TXZ270-271-310530-
/O.CON.KMAF.HW.W.0024.000000T0000Z-241031T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Queen,
and Pine Springs
918 PM MDT Tue Oct 29 2024 /1018 PM CDT Tue Oct 29 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ 
WEDNESDAY NIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until midnight MDT /1 AM CDT/ Wednesday Night.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows if flying in the 
  near the Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

James DeBerry

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Oct 28, 10:17 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Oct 28, 10:17 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1017 PM CDT Mon Oct 28 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 218 PM CDT Mon Oct 28 2024

Today will be the last day this week with high temperatures nearly
20 degrees above average as the upper ridge begins to get eroded
by an approaching short wave trough. VIS and IR SAT shows a few
high clouds across the area, but otherwise mostly clear skies.
This is expected to continue through the short term. Highs in the
mid to upper 80s, 70s in highest elevations, and 90s along the
Pecos River from Eddy County into the Upper Trans Pecos, southern
Permian Basin and Stockton Plateau, as well as along the Rio
Grande are expected. Lows tonight around 15 degrees above average
for this time of year fall into the 60s, 50s SE NM plains,
northwestern Permian Basin, Upper Trans Pecos, and Guadalupes into
the Marfa Plateau and Lower Trans Pecos, with isolated 40s in
higher elevations of the Marfa Plateau and Lower Trans Pecos.
Tomorrow, highs will still be nearly 10 to 15 degrees warmer than
average, but cooler as a cold front moves through, with widespread
low to mid 80s, 70s in higher elevations of Guadalupes into the
Davis Mountains and Lower Trans Pecos, mid to upper 80s over Eddy
County, low 90s over the Upper Trans Pecos, and 90s and above
again along the Rio Grande. Conditions should stay below wind
advisory criteria as sustained winds will remain below 31-39 mph
and gusts should not exceed 46-57 mph. The winds will increase as
lee troughing sharpens into a dryline and the pressure gradient
increases with an approaching synoptic cyclone and cold front from
the west and northwest. Went with blend of NBM and NBM 90th
percentile for wind speeds and wind gusts during this time period
23Z today through 09Z Wednesday, bumping up sustained speeds to 30
to 35 knots over SE NM plains, eastern Permian Basin, and
Stockton Plateau, and gusts up to 40 knots in same areas. Tomorrow
night lows will be cooler over western regions of the area as
cold air advection occurs behind the cold front, but remain at
least 15 degrees warmer than average elsewhere. Lows tomorrow
night fall into the 50s SE NM plains, western Permian Basin into
Upper Trans Pecos and Guadalupes into Marfa Plateau and Lower
Trans Pecos, with 60s elsewhere. Lows have trended slightly
warmer, with the temperature gradient farther west in most recent
runs, indicating possible slower eastward progression of the cold
front than previously forecast. Near zero PoPs through the short
term indicate little to no chance of measurable rain chances over
the area, continuing the stretch of dry weather.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 218 PM CDT Mon Oct 28 2024

Well, the devil is in the details, and we'll have a devil of a
time as we get into November. A weak cold front will backdoor the
CWA Wednesday, maybe making it as far as the Pecos, before
becoming diffuse. A series of digging short wave troughs over the
western U.S. will set up southwesterly flow aloft and, by
Halloween, return flow commences in earnest over west Texas and
southeastern New Mexico. I have high (> 80 percent) confidence
that all the little guys and ghouls will see a cooler-than-normal
evening for trick-or-treating Thursday night with a near-zero
chance of measurable precipitation, so a light (straight)jacket
might be a good idea.

As the western U.S. trough develops and matures, the combination of
moist isentropic upglide in advance of upstream short wave troughs
rounding the base of the long wave will mean increased precipitation
chances beginning Friday, mainly along and north of I-10. Now, a
couple of caveats here...ensemble cluster analysis indicates that
the ECMWF-based ensembles are maintaining an open wave over the
southern Rockies, while the GFS-based ensembles with some support
from the Canadian ensembles pinches off a low over the desert
Southwest by early this weekend. This has implications not only for
precipitation chances and amounts but also the strength of
thunderstorms Friday and Saturday. An open wave would be more
favorable for strong thunderstorms, mainly over the upper Trans
Pecos into Lea County Friday and Saturday, then transitioning down
to the lower Trans Pecos Sunday. An upper low (all lows are closed
by definition!) over the Four Corners region might imply more of a
meridional component to winds aloft, and as such might mitigate the
chances for strong convection. And a slower progression of the
system might mean more precipitation will be favored over the
drought-stricken areas of southeastern New Mexico while an open wave
would mean more rainfall over the Permian Basin.

Yeah, it's five days out and I might be splitting hairs here, but the
potential is there for impacts for thunderstorms for Friday night
activities and as such it's worthy of discussion. In any event, QPF
for this event looks to be substantial, with perhaps a half inch to
an over an inch of rain north of I-20 by Monday evening. Stay tuned.

Daytime highs will be mainly in the 70s and 80s with lows ranging
from the 40s at higher elevations to the lower 60s along the Rio
Grande.

The unsettled weather pattern continues through early next week as
the mean long wave pattern persists. Ensemble guidance suggests that
anywhere from one to two inches of precipitation may fall north of I-
20 through the middle of next week. Should present trends continue,
Election Day is likely (> 50 percent confidence) to be cloudy, cool,
and wet. -bc

&&

.AVIATION...
(06Z TAFS)
Issued at 1015 PM CDT Mon Oct 28 2024

VFR conditions will prevail next 24 hours, with a few high clouds.
A 45+kt LLJ will keep winds elevated overnight, especially east.
Return flow will increase and become gusty by late Tuesday
morning. Winds will again decouple somewhat after sundown Tuesday
evening, but remain elevated due to another LLJ.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  83  66  84 /   0   0   0   0
Carlsbad                 56  88  58  74 /   0   0   0   0
Dryden                   61  85  63  90 /   0   0   0   0
Fort Stockton            62  90  63  85 /   0   0   0   0
Guadalupe Pass           59  79  54  66 /   0   0   0   0
Hobbs                    57  85  55  74 /   0   0   0   0
Marfa                    52  84  53  77 /   0   0   0   0
Midland Intl Airport     63  82  63  82 /   0   0   0   0
Odessa                   63  83  63  81 /   0   0   0   0
Wink                     60  90  58  81 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 1 PM CDT /noon MDT/ Tuesday to 1 AM CDT
     /midnight MDT/ Thursday for Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains.

NM...High Wind Warning from noon Tuesday to midnight MDT Wednesday
     night for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...94
LONG TERM....70
AVIATION...44
Hazardous weather outlook, Oct 28, 10:14 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1014 PM CDT Mon Oct 28 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-300315-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1014 PM CDT Mon Oct 28 2024 /914 PM MDT Mon Oct 28 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A High Wind Warning is in effect Tuesday afternoon through Wednesday
evening for the Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 8:29 PM CDTHigh Wind WarningMAFCulberson48 hr

Nearby

Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.